U.S. doctors online nowAsk doctors free
A 33-year-old member asked:

Can you explain if it's possible to get side effects from celexa (citalopram) after taking it for a few years?

1 doctor answer2 doctors weighed in
Dr. Anthony Vita
Specializes in Psychiatry
Unlikely: Citalopram (Celexa) is an SSRI approved for major depressive disorder. Like all SSRIs, side effects usually show up early, with stomach upset, nausea, diarrhea and sexual side effects being the most common. Citalopram has a warning from the FDA that the maximum dose is now 40 mg daily, and higher doses can cause cardiac rhythm problems.
Dr. Anthony Vita
Specializes in Psychiatry
Provided original answer
SSRI = Selective Serotonin Reuptake Inhibitor
Jul 29, 2014

Similar questions

A 44-year-old member asked:

Could you potentially have no side effects from celexa (citalopram) until years later?

1 doctor answer2 doctors weighed in
Dr. James Goodpaster
Dentistry 30 years experience
Yes: You can develop side-effects from any medication whether taken a long time or for a few days. Some are bothersome enough to stop the medication or change to another while others can be mild and not a problem. Talk to your prescriber and explain what you are experiencing. You may also respond well with a lower dose if the Celexa (citalopram) is still helping.
Dr. Linda Callaghan
Addiction Medicine 54 years experience
I am not sure if you're asking if there are side-effects long after you discontinued the Celexa. Most medications have what they call half lives and some medications like Prozac have long half lives and can still have some effects a few months after it is discontinued but I doubt if you have side-effects after a year from discontinuing Celexa.
Jul 15, 2013
Dr. James Goodpaster
Dentistry 30 years experience
Provided original answer
I agree with Dr. Callaghan that if you have stopped the medication, it is unlikely to have side-effects from Celexa. In my answer I assumed that you are still taking it and many medications may have side-effects that develop after long-term use but most side-effects on most medications go away after taking them a while.
Aug 9, 2013
A 35-year-old member asked:

What are the common side effects of taking celexa (citalopram)?

1 doctor answer2 doctors weighed in
Dr. Alan Ali
Dr. Alan Alianswered
Psychiatry 33 years experience
Celexa (citalopram): Common ones are headaches, nausea, upset stomach, loose stools, insomnia, anxiety, most of which are temporary & dose-related.
Delaware, OH
A 29-year-old female asked:

Can I stop taking celexa (citalopram) after 9 years?

3 doctor answers11 doctors weighed in
Dr. Byron Law-Yone
Psychiatry 56 years experience
Yes, but...: You should only stop a medication after discussing this with your md. Abruptly stopping Celexa (citalopram) may trigger some unpleasant symptoms and there is a risk that your anxiety/depression symptoms will return.
Delaware, OH
A 31-year-old female asked:

Can i stop taking celexa (citalopram) after 10+ years?

1 doctor answer5 doctors weighed in
Dr. Heidi Fowler
Psychiatry 26 years experience
This would be a good: Question for your provider. If you have recurrent major depressive episodes then it may not be recommended that you stop antidepressants. If you have other conditions that are well controlled it may be a good idea.
A 34-year-old member asked:

What are the common side-effects of discontinuing celexa (citalopram)?

2 doctor answers4 doctors weighed in
Dr. Leonard Spishakoff
Specializes in Addiction Medicine
Ssri withdrawal: You may experience headache, dizziness , tremor, worsening of depression, anxiety aggresiveness, insomnia to name a few. It is wise to never abruptly stop medications like Celexa (citalopram) they have to be slowly decresed and monitored.
Last updated Jul 29, 2014

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.